Missouri, 2001

Damaging Wind in Missouri, October 9, 2001

October 9, 2001 · NWS SGF · 1 event in 1 county or zone

A pole barn was blown over along with numerous trees near Greenfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A pole barn was blown over along with numerous trees near Greenfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 9, 2:40 PM CST, 6 hours earlier.

Area forecast discussion, Oct 9, 2:40 PM CST, 6 hours before
AREA FORECAST DISCUSSION...UPDATED FOR FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT TUE OCT 9 2001

DECIDED TO ISSUE A FLASH FLOOD WATCH FOR WEDNESDAY FOR OUR WESTERN
ZONES.

LOOKS LIKE ACTIVE WEATHER PATTERN SETTING UP AS ADVERTISED THIS
AFTERNOON. EXPANDING AREA OF SHOWERS/STORMS EXTENDS FROM PARSONS
SEWD TO NEAR FORT SMITH. EXPECT THIS AREA OF PRECIP TO CONTINUE
SPREADING NORTHEAST AS INITIAL SHORTWAVE MOVES ACROSS THE REGION.
LATEST AVN SEEMS TO HAVE THE BEST HANDLE ON FIRST ROUND OF PRECIP.
SECOND ROUND DEVELOPING OVER CENTRAL KS/WEST CENTRAL OK WILL MOVE IN
AROUND MIDNIGHT.

HAVE BEEN LOOKING AT SEVERE WEATHER AND HEAVY RAINFALL PARAMETERS
FOR EARLY PERIODS. MESOETA SOUNDING FORECAST SHOW LIS FROM -1 TO -5
WITH CAPES AS HIGH AS 1800 J/KG. HELICITY VALUES ARE JUMPING UP TO
OVER 450 M2/S2 TONIGHT...NO SUPRISE THERE WITH GIVEN/FORECAST WIND
PROFILES. OVERALL THERE IS ENOUGH POTENTIAL GIVEN APPROACHING
DYNAMICS TO CONTINUE MENTION OF SEVERE IN ZONES FOR
TONIGHT...ESPECIALLY OVER AREAS WEST OF SPRINGFIELD. CHECKING OUT
HEAVY RAIN POTENTIAL...PWS AVERAGE 1-1.5 INCHES WITH K INDICES
HOVERING AROUND 30. PROGGED FAST MOVEMENT OF STORMS SHOULD LIMIT
FLOOD THREAT...BUT TWO OR THREE BLASTS OF HEAVY RAIN MAY BE ENOUGH
TO PRODUCE FLOODING IN LOW/FLOOD PRONE AREAS.

STILL EXPECT FROPA BEGINNING LATE WEDNESDAY AFTERNOON FOR NORTHWEST
ZONES...THEN CLEARING AREA BY MIDNIGHT THURSDAY. CURRENT TREND WITH
PRECIP THROUGH THURSDAY MORNING STILL LOOKS GOOD...WITH DRY
CONDITIONS THROUGH EARLY FRIDAY. WILL BRING MENTION OF PRECIP BACK
IN ZONES FOR FRIDAY NIGHT THROUGH SATURDAY...AS SECONDARY FRONT AND
COLDER AIR PUSHES INTO THE REGION. ALSO CONTINUED TREND OF COOLER
TEMPERATURES FOR SUNDAY THROUGH TUESDAY. LATEST MRF INTRODUCES
PRECIP ON MONDAY. HOWEVER...WITH TOO MUCH INCONSISTENCY FROM
PREVIOUS RUN...WILL LEAVE FORECAST DRY FOR NOW.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES
ONLY...FCSTID = 17/MMT
SGF   60  68  51  63  /  100  80  60  20
JLN   63  69  52  65  /  100  80  60  10
UNO   58  66  54  63  /   80  80  60  40
VIH   60  68  51  62  /   80  80  60  40

.SGF...
MO...FLASH FLOOD WATCH FOR WEDNESDAY WEST CENTRAL/EXTREME SOUTHWEST
MISSOURI ZONES 066-067-077-078-088-089-093-094-101.
KS...FLASH FLOOD WATCH FOR WEDNESDAY SOUTHEAST KANSAS ZONES
073-097-101.

The radar

The Springfield radar (KSGF), 45 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dade

When
October 9, 8:40 PM CST
Where
Dade County, Greenfield
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -93.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5271112.